No Access Submitted: 24 June 2020 Accepted: 18 November 2020 Published Online: 07 December 2020
J. Math. Phys. 61, 123501 (2020); https://doi.org/10.1063/5.0019676
more...View Affiliations
View Contributors
  • Demeter Krupka
The class of integral variational functionals for paths in smooth manifolds, whose extremals are (nonparameterized) sets, is considered in this study. Recently, it was shown that for the functionals depending on tangent vectors, this property follows from any of the following two equivalent conditions: (a) the Lagrange function, defined on the tangent bundle, is positively homogeneous in the components of tangent vectors and (b) the Lepage differential form of the Lagrange function is projectable onto the Grassmann fibrations of rank 1 and order 1 (projective bundle); the classical Hilbert form was rediscovered this way as the projection of the Lepage form. In this paper, we extend these results to variational functionals of any order. Projectability conditions onto Grassmann fibrations of any order are found. The case of projective bundles is then studied in full generality. The proofs are based on the Euler–Zermelo conditions and the properties of higher-order Grassmann fibrations of rank 1. As an application, equations for set solutions in Riemannian geometry are derived.
This work was supported by the Transilvania Fellowship Program for visiting professors. The author highly appreciates stimulating discussions and collaboration with Nicoleta Voicu from the Department of Mathematics and Computer Science, Transilvania University.
  1. 1. S. S. Chern, “Finsler Geometry is just Riemannian geometry without the quadratic restriction,” Not. AMS 1966, 959–963. Google Scholar
  2. 2. S. S. Chern, W. H. Chen, and K. S. Lam, Lectures on Differential Geometry (World Scientific, 2000). Google Scholar
  3. 3. M. Hohmann, Ch. Pfeifer, and N. Voicu, “Finsler gravity action from variational completion,” Phys. Rev. D 100, 064035 (2019). https://doi.org/10.1103/physrevd.100.064035, Google ScholarCrossref
  4. 4. D. Krupka, “Lepage forms in Kawaguchi spaces and the Hilbert form, paper in Honor of Professor Lajos Tamassy,” Publ. Math. Debrecen 84, 147–164 (2014). https://doi.org/10.5486/PMD.2014.5791, Google ScholarCrossref
  5. 5. Z. Urban and D. Krupka, “Foundations of higher-order variational theory on Grassmann fibrations,” Int. J. Geom. Methods Mod. Phys. 11, 1460023 (2014). https://doi.org/10.1142/s0219887814600238, Google ScholarCrossref
  6. 6. Z. Urban and D. Krupka, “The Zermelo conditions and higher-order homogeneous functions,” Publ. Math. Debrecen 82, 59–76 (2013). https://doi.org/10.5486/PMD.2013.5265, Google ScholarCrossref
  7. 7. D. Krupka, “Higher-order homogeneous functions: Classification,” Publ. Math. Debrecen (unpublished). Google Scholar
  8. 8. C. Ehresmann, “Les prolongements d’une variete différentiable I,” C. R. Acad. Sc. Paris 223, 598–600 (1951); Google Scholar
    C. Ehresmann, “Les prolongements d’une variete différentiable II,” C. R. Acad. Sc. Paris 223, 777–779 (1951); Google Scholar
    C. Ehresmann, “Les prolongements d’une variete différentiable III,” C. R. Acad. Sc. Paris 223, 1081–1083 (1951); Google Scholar
    C. Ehresmann, “Les prolongements d’une variete différentiable IV,” C. R. Acad. Sc. Paris 234, 1028–1030 (1952); Google Scholar
    C. Ehresmann, “Les prolongements d’une variete différentiable V,” C. R. Acad. Sc. Paris 234, 1424–1425 (1952). Google Scholar
  9. 9. D. R. Grigore and D. Krupka, “Invariants of velocities and higher order Grassmann bundles,” J. Geom. Phys. 24, 244–264 (1998). https://doi.org/10.1016/s0393-0440(97)00012-0, Google ScholarCrossref
  10. 10. D. Krupka and M. Krupka, “Jets and contact elements,” in Proceedings of the Seminar on Differential Geometry, Mathematical Publications Vol. 2, edited by D. Krupka (Silesian University in Opava, Czech Republic, 2000), pp. 39–85. Google Scholar
  11. 11. D. Krupka, Introduction to Global Variational Geometry, Atlantis Studies in Variational Geometry (Atlantis Press, 2015), p. 371. Google ScholarCrossref
  12. 12. D. Krupka, “Some geometric aspects of variational problems in fibered manifolds,” Folia Fac. Sci. Nat. UJEP Brunensis, Physica 14, 65 (1973); arXiv:math-ph/0110005 (2001). Google Scholar
  13. 13. D. Krupka, O. Krupkova, and D. Saunders, “Cartan-Lepage forms in geometric mechanics,” Int. J. Nonlinear Mech. 47, 1154–1160 (2012). https://doi.org/10.1016/j.ijnonlinmec.2011.09.002, Google ScholarCrossref
  14. 14. D. Krupka, Z. Urban, and J. Volná, “Variational submanifolds of Euclidean spaces,” J. Math. Phys. 59, 032903 (2018). https://doi.org/10.1063/1.5010221, Google ScholarScitation, ISI
  15. 15. P. Dedecker, “On the generalization of symplectic geometry to multiple integrals in the calculus of variations,” in Differential Geometrical Methods in Mathematical Physics, Lecture Notes in Mathematics Vol. 570 (Springer, Berlin, 1977), pp. 395–456. Google ScholarCrossref
  16. 16. D. Krupka and M. Krupka, “Grassmann fibrations and the calculus of variations,” Balkan J. Geom. Appl. 15, 68–79 (2010). Google Scholar
  17. 17. D. Saunders, “Homogeneous variational problems: A minicourse,” Commun. Math. 19, 91–128 (2010). Google Scholar
  18. 18. Z. Urban, “Variational principles for immersed submanifolds,” in The Inverse Problem of the Calculus of Variations, Atlantis Studies in Variational Geometry, edited by D. V. Zenkov (Atlantis, 2015), pp. 103–170. Google ScholarCrossref
  1. © 2020 Author(s). Published under license by AIP Publishing.